Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 17, NWS Caribou, ME

July 28, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 28, 2024, 4:41 AM EDT for Hancock County, Washington County, Maine. It took effect at Jul 28, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2024, 4:41 AM EDT (08:41 UTC)
In effect from
Jul 28, 2024, 8:00 AM EDT
Expired
Jul 28, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WHUS41 KCAR 280841
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
441 AM EDT Sun Jul 28 2024

MEZ029-030-290000-
/O.NEW.KCAR.BH.S.0017.240728T1200Z-240729T0000Z/
Coastal Hancock-Coastal Washington-
441 AM EDT Sun Jul 28 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT....The warm air temperatures in the mid 70s to around 80
  may cause people to underestimate the dangers of the very cold
  water temperatures. Water temperatures are currently only in the
  upper 50s to near 60 degrees along the Hancock County coast with 
  low to mid 50s along the Washington County coast.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 28, 12:27 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 28, 12:27 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1227 AM EDT Sun Jul 28 2024

.SYNOPSIS...
High pressure will build across the region through the weekend.
Weak low pressure tracks north into the Gulf of Maine on Monday
and tracks north of Maine through Tuesday. A weak warm front
lifts north through Maine on Wednesday.
&&

.NEAR TERM /THROUGH TODAY/...
Update...
High pressure will remain across the region overnight with
clear/mostly clear skies. Could also have patchy, mostly valley,
fog across inland locations. Could also have patchy fog along
the Downeast coast. Low temperatures will range from the mid to
upper 50s across the forecast area. Have updated to adjust for
current conditions along with expected overnight temperatures
and clouds.

Previous Discussion...
Surface high pressure will continue to dominate the area
Sunday. By Sunday, an upper level low develops off the Gulf of
Maine waters which will bring onshore flow to the coast. With
the surface low starting to develop, patchy drizzle and patchy
fog is expected over the waters and Coastal Downeast with the
marine layer. The 925mb model temps indicate a warm airmass with
the N progression of the surface low. This will bring temps
into the upper 80s across the region, except for the coast where
temps will be cooler with the onshore flow.
&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
A Rex Block will be in position over the area Sunday night. A
closed upper low will slowly drift northward during the period,
bringing more clouds and higher precip chances.

For Sunday night, high pressure will be in place over northern
Maine with continued fair skies and lows in the upper 50s to
lower 60s. A moist southeast flow will develop for the coast
with fog, low clouds and drizzle developing during the night.
The onshore flow will drop lows to the mid 50s.

The coastal low clouds will tend to linger much of Monday
towards the coast with some light showers and drizzle. High
pressure remains in place further north with sunshine. That will
produce a large gradient in Monday high temps...between mid to
upper 80s in the Saint John Valley to upper 60s/lower 70s near
the coast.

The low clouds will move north across the area Monday night. The
moisture moving north from the Atlantic Ocean may generate areas
of drizzle and light showers. Humidity will increase with dew
points trending back towards the mid 60s.

The closed upper low will track just west of the area on
Tuesday. As the low clouds break up, some SBCAPE is expected to
develop with afternoon showers and isolated thunderstorms
expected. CAPE, shear and PW values do not suggest the risk of
any severe storms or heavy rainfall.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term suggests continued dominance of the Bermuda high
with above normal temperatures and high humidity. Highs will be
mostly in the low to mid 80s and lows will only drop off into
the mid to upper 60s. Coastal and noctural fog will be a risk in
the humid air mass through the period. A series of weak upper
troughs moving across the area Wednesday through Friday will
promote afternoon instability and the threat of thunderstorms
for inland locations, but nothing indicates anything more than
isolated to scattered air mass storms.
&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Variable conditions with any patchy fog overnight
through early Sunday. Otherwise, VFR overnight through Sunday.
Light and variable winds overnight. South/southwest winds 5 to
10 knots Sunday.

SHORT TERM: Sunday night...VFR with the exception of potential
IFR to LIFR conditions in fog at BHB and other coastal sites.
Low clouds could move up as far as BGR later in the night. Light
winds.

Monday...Fog and low clouds for BGR, BHB and coastal sites will
tend to be persistent much of the day. It will probably retreat
south of BGR during the day, but start advancing back northward
by evening.  Light south winds.

Monday night...Expect IFR cigs to advance northward to affect
all terminals as the night progresses. LIFR fog may be observed
at BHB, coastal sites, and GNR. Light south to southeast winds.

Tuesday...IFR cigs in the morning will burn off and all sites
will be VFR by afternoon. There is a chance of afternoon
thunderstorms.

Tuesday night...Fog and low clouds will reconstitute, most
likely at BHB and BGR and least likely towards CAR and PQI.
Light south winds.

Wednesday...IFR cigs/vis retreat back to the ocean. Slight
chance of afternoon thunderstorms inland.

Thursday...IFR cigs/vis retreat back to the ocean. Slight
chance of afternoon thunderstorms inland.
&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels
overnight through Sunday. Patchy fog overnight through
Sunday.

SHORT TERM: Two items of interest will be long period waves
Monday and Monday night and fog. The former will be an issue for
Monday and Monday night and could necessitate a Small Craft
Advisory for seas. The latter will begin Sunday night into
Monday morning...and then become more persistent and denser
Monday night through the week. There are no cold fronts to move
the fog away until next weekend.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/LaFlash
Short Term...MCW
Long Term...MCW
Aviation...Norcross/MCW
Marine...Norcross/MCW
Hazardous weather outlook, Jul 27, 9:53 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
953 PM EDT Sat Jul 27 2024

MEZ001>006-010-011-015>017-029>032-290200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
953 PM EDT Sat Jul 27 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-290200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
953 PM EDT Sat Jul 27 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:04 AM EDTSmall Craft AdvisoryCAR42 hr

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.